The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Journal of Noncommutative Geometry

Full-Text PDF (464 KB) | Metadata | Table of Contents | JNCG summary
Volume 11, Issue 4, 2017, pp. 1465–1520
DOI: 10.4171/JNCG/11-4-9

Published online: 2017-12-15

Ring-theoretic blowing down. I

Daniel Rogalski[1], Susan J. Sierra[2] and J. Toby Stafford[3]

(1) University of California San Diego, La Jolla, USA
(2) University of Edinburgh, UK
(3) The University of Manchester, UK

One of the major open problems in noncommutative algebraic geometry is the classification of noncommutative projective surfaces (or, slightly more generally, of noetherian connected graded domains of Gelfand–Kirillov dimension 3). Earlier work of the authors classified the connected graded noetherian subalgebras of Sklyanin algebras using a noncommutative analogue of blowing up. In order to understand other algebras birational to a Sklyanin algebra, one also needs a notion of blowing down. This is achieved in this paper, where we give a noncommutative analogue of Castelnuovo’s classic theorem that (–1)-lines on a smooth surface can be contracted. The resulting noncommutative blown-down algebra has pleasant properties; in particular it is always noetherian and is smooth if the original noncommutative surface is smooth.

In a companion paper we will use this technique to construct explicit birational transformations between various noncommutative surfaces which contain an elliptic curve.

Keywords: Noncommutative projective geometry, noncommutative surfaces, Sklyanin algebras, noetherian graded rings, noncommutative blowing up and blowing down, Castelnuovo’s contraction theorem

Rogalski Daniel, Sierra Susan, Stafford J. Toby: Ring-theoretic blowing down. I. J. Noncommut. Geom. 11 (2017), 1465-1520. doi: 10.4171/JNCG/11-4-9